North Dakota, 2020

Hail and Damaging Winds in North Dakota, July 3, 2020

July 3, 2020 · NWS BIS · 7 events in 3 counties and zones

Thunderstorms developed over Montana, and moved into western North Dakota during the evening and overnight hours. Some storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over Montana, and moved into western North Dakota during the evening and overnight hours. Some storms became severe. The largest hail was one inch in diameter, and fell in Adams County. The strongest thunderstorm wind gusts were estimated at 60 mph, which occurred in Adams, Bowman, and Williams counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 7:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 3, 7:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
940 PM CDT Fri Jul 3 2020

.UPDATE...
Issued at 940 PM CDT Fri Jul 3 2020

Thunderstorms moved into southwest North Dakota around 2 UTC,
although nothing strong enough to need a warning as of yet. Storms
have very little, if any, tilt with height, which is a bit
surprising given the expected bulk shear, although SPC
mesoanalysis has decreased shear in this area to around 30-35
knots. Multiple severe hail and wind reports have come from
counties just outside of the forecast area. Some concern of storm
strengthening as the LLJ increases this evening and overnight,
especially as we keep seeing lightning jumps from GLM. Most
interesting part has been storms colliding with each other due to
some following the bunkers left- moving vector vs. others
following the right-moving. If a discrete cell can get out on its
own, it might have a chance at strengthening for more than a few
minutes, but we just haven't seen that in our area yet.

UPDATE Issued at 652 PM CDT Fri Jul 3 2020

Severe Thunderstorm Watch has been issued for far western North
Dakota until 1 AM MDT...might have to be expanded in time and
further to the east, but will have to wait and see how things
progress over the next several hours.

Not too many changes with this update. Storms have developed in
far south central and southeast Montana, but movement is quite
variable, which is making it hard to determine how things will
evolve over the next few hours. High res model guidance continues
to be inconsistent, with nothing really standing out as matching
up with current radar trends. 00Z Bismarck RAOB does have a cap
still, albeit a small one, so thinking that further west capping
might not be too much of a problem, at least initially. With bulk
shear around 40 knots in the southwest, along with sufficient
elevated instability, there is certainly potential for storms to
become/stay severe, especially if they are discrete.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM CDT Fri Jul 3 2020

The main forecast concern for the short term period is increasing
chances for severe thunderstorms tonight through Saturday.

Mid level ridging is building over the Northern Plains this
afternoon, resulting in mostly sunny skies across central and
southern North Dakota. Farther north, a complex of sub-severe
thunderstorms tied to a weak 700 mb wave has tracked from McKenzie
County to north of Highway 2 between Williston and Minot early this
afternoon. Think it is pretty unlikely these storms would strengthen
to severe limits as they continue to move northeast toward southeast
Saskatchewan and southwest Manitoba through the rest of the
afternoon.

General model consensus is that convection that is currently
organizing along higher terrain in south central Montana will
propagate northeast, reaching western North Dakota later this
evening and overnight. However, there continues to be large model
spread on timing, location, coverage, intensity, and storm mode. An
assessment of forcing would seem to favor this convection being
maintained, or new convection developing if not already in existence
over western North Dakota late tonight as mid level shortwave energy
embedded in southwest flow aloft intercepts increasing low to mid
level moisture transport. The question than becomes how strong these
storms will be. There looks to be sufficient elevated instability
and effective layer shear for severe storms, but model soundings
show that at least some convective inhibition will be present above
the boundary layer, the degree of which will be very sensitive to
the amount of moisture advection at the base of the elevated mixed
layer. In other words, only a slight increase in dewpoints or
decrease in temperatures above the boundary layer inversion may
eliminate EML CIN, an amount that reasonably seems within potential
model error. If air parcels can achieve free ascent, large hail
would likely be the main severe hazard, though damaging wind cannot
be ruled out given low level flow opposing storm motion vectors.

Any complex of storms that moves into or develops in western North
Dakota tonight is likely to be maintained and progress eastward
across the state Saturday morning and afternoon given the
persistence of mid level shortwave energy and low level moisture
transport. There is strong model agreement for even further
intensification of 925-850 mb moisture transport and theta-e
advection focused over the eastern half of North Dakota Saturday
afternoon. The conditional threat for severe storms will continue on
Saturday, and become greater in the afternoon if convection can
become surface based and take advantage of moderate to extreme
instability. The potential presence of numerous outflow boundaries
and convective cloud debris lowers confidence in and predictability
of details.

It should be noted that this synoptic pattern is a favorable setup
for training convection. With above normal precipitable water in
place, heavy rain will be a concern, especially in areas that have
received excessive rainfall over the past week.

It will be very humid on Saturday, with dewpoints in the upper 60s
to lower 70s across much of central and eastern North Dakota.
Afternoon heat indices may reach the mid to upper 90s from south
central North Dakota into the James River Valley.

.LONG TERM...(Saturday night through Friday)
Issued at 324 PM CDT Fri Jul 3 2020

Warm and humid weather with daily chances for thunderstorms, some
severe with heavy rain, highlights the long term period.

A well advertised stagnant synoptic pattern remains on track this
weekend through next week, with broad ridging generally over the
Mississippi River Valley and persistent troughing over the Pacific
Northwest. Numerous waves of mid level energy in west-southwest flow
aloft combined with southerly low level moisture transport will lead
to several rounds of thunderstorms through this time period. Any one
round of storms could produce severe weather and heavy rain. This
thinking is supported by CIPS severe analog probabilities and NAEFS
precipitable water climatological percentiles. From a synoptic
forcing perspective, the best chances for widespread convection
appears to be Sunday when there is good model agreement for a
stronger shortwave crossing southern Canada. Sunday also appears to
be more favorable for severe storms with increased deep layer shear.
Temperatures should trend near to above normal through next week,
with dewpoints mainly around 60 F west to 70 F east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 652 PM CDT Fri Jul 3 2020

VFR conditions expected at all terminals through the TAF cycle,
except with any thunderstorms. Scattered thunderstorms, some
strong to severe, are expected to slowly push east across western
and central North Dakota through the TAF period. Any storm during
this time period will be capable of producing IFR to LIFR
visibility restrictions, hail, and strong wind gusts. Otherwise
winds will generally be southeasterly around 10 to 15 knots.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJ
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...MJ
Hazardous weather outlook, Jul 3, 7:40 PM MST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
940 PM CDT Fri Jul 3 2020

NDZ001>005-009>013-017>023-025-031>037-040>047-050245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
940 PM CDT Fri Jul 3 2020 /840 PM MDT Fri Jul 3 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are possible late this evening through
tonight. The main threats will be golf ball size hail and 70 mph
wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous thunderstorms are forecast across western and central
North Dakota Saturday and Sunday. Heavy rain is possible with any
storm, especially across central parts of the state. Severe
weather is also possible.

Daily chances for thunderstorms continue Monday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ048-050-051-050245-
La Moure-McIntosh-Dickey-
940 PM CDT Fri Jul 3 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous thunderstorms are forecast across western and central
North Dakota Saturday and Sunday. Heavy rain is possible with any
storm, especially across central parts of the state. Severe
weather is also possible.

Daily chances for thunderstorms continue Monday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

MJ

In the hours before

Special weather statement, Jul 3, 7:04 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
804 PM MDT Fri Jul 3 2020

NDZ031-032-040-043-040245-
Golden Valley ND-Billings ND-Slope ND-Bowman ND-
804 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOLDEN VALLEY...
BOWMAN...SOUTHWESTERN BILLINGS AND SLOPE COUNTIES UNTIL 845 PM MDT...

At 802 PM MDT, strong thunderstorms were moving through far
southwestern North Dakota, across western Bowman and Slope counties.
Movement of these storms was to the north at 30 mph.

Half inch hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Bowman, Beach, Amidon, Rhame, Marmarth, Medora, Golva, Sentinel
Butte, Mud Buttes, Griffin, Sunset Butte, Three V Crossing, Pretty
Butte and Alpha.

Very heavy rainfall and frequent cloud to ground lightning can be
expected with these storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern North Dakota.

LAT...LON 4695 10404 4695 10332 4595 10329 4594 10404
TIME...MOT...LOC 0202Z 200DEG 27KT 4603 10388

HEINERT
Special weather statement, Jul 3, 7:46 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
846 PM MDT Fri Jul 3 2020

NDZ031-032-040-040315-
Golden Valley ND-Billings ND-Slope ND-
846 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY...
SOUTHWESTERN BILLINGS AND NORTH CENTRAL SLOPE COUNTIES UNTIL 915 PM
MDT...

At 845 PM MDT, a strong thunderstorm was located 14 miles west of
Amidon, moving northeast at 30 mph.

Very heavy rainfall and frequent cloud to ground lightning can be
expected with this storm.

Half inch hail and wind gusts to 55 mph will also be possible.

Locations impacted include...
Medora and Fryburg.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern North Dakota.

LAT...LON 4679 10371 4694 10360 4690 10323 4660 10324
      4641 10358 4651 10380
TIME...MOT...LOC 0245Z 214DEG 25KT 4653 10363

HEINERT
Special weather statement, Jul 3, 8:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1031 PM CDT Fri Jul 3 2020

NDZ009-017-040400-
McKenzie ND-Williams ND-
1031 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCKENZIE AND WESTERN
WILLIAMS COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1028 PM CDT/928 PM MDT/, strong thunderstorms were located along
a line extending from 15 miles west of Williston to 10 miles west
of Trotters. Movement was northeast at 30 mph.

Very heavy rainfall and frequent cloud to ground lightning can be
expected with these storms.

Half inch hail and wind gusts to 55 mph will also be possible.

Locations impacted include...
Williston, Grenora, Alexander, Bonetrail, Fort Union Trading Post,
Trenton, Zahl, Sather Dam, Cartwright, Charbonneau, Fort Buford State
Historical Site, Hanks and Blacktail Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southwestern and northwestern North Dakota.

LAT...LON 4863 10405 4862 10359 4735 10360 4733 10403
TIME...MOT...LOC 0328Z 246DEG 26KT 4818 10413 4728 10411

HEINERT
Special weather statement, Jul 3, 8:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
944 PM MDT Fri Jul 3 2020

NDZ044-040415-
Adams ND-
944 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS COUNTY UNTIL
1015 PM MDT...

At 943 PM MDT, a strong thunderstorm was located near Hettinger,
moving northeast at 40 mph.

Very heavy rainfall and frequent cloud to ground lightning can be
expected with this storm.

Half inch hail and wind gusts to 55 mph will also be possible.

Locations impacted include...
Hettinger and Haynes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4594 10268 4603 10273 4621 10218 4620 10212
      4612 10202 4595 10200
TIME...MOT...LOC 0343Z 247DEG 34KT 4596 10257

HEINERT

The radar

The Bismarck radar (KBIS), 159 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Adams

When
July 3, 9:00 PM MST to 9:03 PM MST
Where
Adams County, Haynes
Measured
1 in hail
Reported by
Public
Coordinates
45.970, -102.470

Thunderstorm Wind, Adams

When
July 3, 9:00 PM MST to 9:03 PM MST
Where
Adams County, 0.84 mi NE of Haynes
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
45.980, -102.460

A few panels blew off a shed.

Thunderstorm Wind, Williams

When
July 3, 10:10 PM CST to 10:13 PM CST
Where
Williams County, 11.8 mi SSW of Bonetraill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.260, -103.940

Thunderstorm wind gusts were estimated by the public.

Thunderstorm Wind, Bowman

When
July 3, 9:50 PM MST to 9:53 PM MST
Where
Bowman County, 4.79 mi NNE of Haley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.030, -103.070

Thunderstorm wind gusts were estimated by the public.

Hail, Adams

When
July 3, 10:06 PM MST to 10:09 PM MST
Where
Adams County, 6.91 mi S of Reeder
Measured
0.88 in hail
Reported by
Public
Coordinates
46.020, -102.950

Hail, Adams

When
July 3, 10:10 PM MST to 10:13 PM MST
Where
Adams County, 3.63 mi WNW of Bucyrus
Measured
0.88 in hail
Reported by
Public
Coordinates
46.090, -102.850

Thunderstorm Wind, Adams

When
July 3, 10:30 PM MST to 10:33 PM MST
Where
Adams County, 1.44 mi E of Hettinger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.000, -102.600

Thunderstorm wind gusts were estimated by the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903428, 903429, 903432, 903430, 903431, 903433, 903434.